Signs of Heroin Use in Teens
Though the ingredients within heroin have been around for thousands of years, the specific chemistry of this drug was synthesized back in 1874.1 And while it was originally believed to be a good alternative to morphine, medical professionals quickly found it to be even more addictive and is now illegal in the United States.
Since that time, heroin has become a recreational opioid often associated with drug abuse due to the high level of addiction and overdose issues reported every year.
Individuals between the age of 18-25 are reported as the most common users of heroin. And although the use of heroin by teens between the ages of 12 to 17 is at its lowest point since the year 1991, it is still a consistent problem.2
If you suspect your child may be using this harmful and dangerous drug, it’s important that you understand how to identify signs of heroin use in teens.
Physical Signs to Look For with Heroin Use
As with most other drugs, there are a few clear, defining physical reactions when taking heroin. They tend to stand out from a child’s usual appearance and overall image.
Though there are ways to take heroin orally, one of the most common ways to take the drug is intravenously with a syringe. Adolescents will often try to hide the entry points or track marks typically found in their forearms by wearing long-sleeve shirts or sweatbands at all times of the year.
Other visible signs of heroin use in teens include:
- Constricted or small pupils regardless of lighting
- Dry mouth
- Quick, shallow breaths
- Periods of hyper alertness followed by exhaustion
Take Our Substance Abuse Self-Assessment
Take our free, 5-minute substance abuse self-assessment below if you think you or someone you love might be struggling with substance abuse. The evaluation consists of 10 yes or no questions that are intended to be used as an informational tool to assess the severity and probability of a substance use disorder. The test is free, confidential, and no personal information is needed to receive the result.
Health & Behavioral Symptoms of Using Heroin
Teens with an addiction to heroin will begin to see a decline in their overall health, as well as changes in the way they act on a day-to-day basis. The most recognizable health effects are unexplained weight loss, a runny nose without a cold, infections at the needle entry points, and cuts or bruises from picking at their own skin.
You may also see an increase in deceptive and negative behavior from your teenager if they’re taking heroin. Noticeable issues may include:
- Avoiding eye contact
- Slurred speech
- Poor performance in school
- Borrowing or stealing money
- Lack of motivation
- Hostile reactions
Heroin Drug Paraphernalia to Watch For
The most obvious signs of heroin drug abuse come from the equipment needed to take the opioid. If you’re concerned your teen is doing this drug, keep an eye out for:
- Needles or syringes
- Spoons, aluminum foil, straws, or gum wrappers that have burn marks on them
- Missing shoelaces, hoodie ties, or strings that may have been used to tie off their arm
- Small plastic bags with a powder residue
Next Steps if Your Teen is Using Heroin
If you find these signs of heroin use in your teen, it is recommended to get treatment help from addiction recovery services. Withdrawals from this drug can be painful and difficult, so having medical professionals nearby will be essential for monitoring and assisting with the process.
Find Drug and Detox Treatment Centers Near You